Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

The lift invariant distinguishes components of Hurwitz spaces for $ A_5$


Authors: Adam James, Kay Magaard and Sergey Shpectorov
Journal: Proc. Amer. Math. Soc. 143 (2015), 1377-1390
MSC (2010): Primary 20B25, 20B40; Secondary 14H55, 20F36, 14H10
DOI: https://doi.org/10.1090/S0002-9939-2014-12185-X
Published electronically: December 3, 2014
MathSciNet review: 3314053
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Hurwitz spaces are moduli spaces of curve covers. The isomorphism classes of covers of $ {P}^1\mathbb{C}$ with given ramification data are parameterized combinatorially by Nielsen tuples in the monodromy group $ G$. The Artin braid group acts on Nielsen tuples, and the orbits of this action correspond to the connected components of the corresponding Hurwitz space. In this article we consider the case $ G=A_5$. We give a complete classification of the braid orbits for all ramification types, showing that the components are always distinguishable by the Fried-Serre lift invariant.


References [Enhancements On Off] (What's this?)

  • [1] Joan S. Birman, Braids, links, and mapping class groups, Princeton University Press, Princeton, N.J., 1974. Annals of Mathematics Studies, No. 82. MR 0375281 (51 #11477)
  • [2] Fabrizio Catanese, Michael Loenne, and Fabio Perroni, The irreducible components of the moduli space of dihedral covers of algebraic curves, preprint, arXiv:1206.5498 (2012).
  • [3] Fabrizio Catanese, Michael Lönne, and Fabio Perroni, Irreducibility of the space of dihedral covers of the projective line of a given numerical type, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 22 (2011), no. 3, 291-309. MR 2847474 (2012m:14057), https://doi.org/10.4171/RLM/601
  • [4] A. Clebsch, Theorie der binaren algebraischen formen, 1872.
  • [5] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups, Maximal subgroups and ordinary characters for simple groups; With computational assistance from J. G. Thackray. Oxford University Press, Eynsham, 1985. MR 827219 (88g:20025)
  • [6] Roger Fenn, Dale Rolfsen, and Jun Zhu, Centralisers in the braid group and singular braid monoid, Enseign. Math. (2) 42 (1996), no. 1-2, 75-96. MR 1395042 (97h:20047)
  • [7] Michael D. Fried, Alternating groups and moduli space lifting invariants, Israel J. Math. 179 (2010), 57-125. MR 2735035 (2012a:14055), https://doi.org/10.1007/s11856-010-0073-2
  • [8] Michael D. Fried and Helmut Völklein, The inverse Galois problem and rational points on moduli spaces, Math. Ann. 290 (1991), no. 4, 771-800. MR 1119950 (93a:12004), https://doi.org/10.1007/BF01459271
  • [9] The GAP Group, GAP - Groups, Algorithms, and Programming, Version 4.4.12, 2008.
  • [10] Juan González-Meneses and Bert Wiest, On the structure of the centralizer of a braid, Ann. Sci. École Norm. Sup. (4) 37 (2004), no. 5, 729-757 (English, with English and French summaries). MR 2103472 (2005h:20089), https://doi.org/10.1016/j.ansens.2004.04.002
  • [11] A. James, K. Magaard, S. Shpectorov, and H. Völklein, MAPCLASS: A package for mapping class orbit computation, 2011.
  • [12] Gareth A. Jones and Alexander Zvonkin, Orbits of braid groups on cacti, Mosc. Math. J. 2 (2002), no. 1, 127-160, 200 (English, with English and Russian summaries). MR 1900588 (2003h:20067)
  • [13] Fu Liu and Brian Osserman, The irreducibility of certain pure-cycle Hurwitz spaces, Amer. J. Math. 130 (2008), no. 6, 1687-1708. MR 2464030 (2009h:14052), https://doi.org/10.1353/ajm.0.0031
  • [14] Kay Magaard, Sergey Shpectorov, and Helmut Völklein, A GAP package for braid orbit computation and applications, Experiment. Math. 12 (2003), no. 4, 385-393. MR 2043989 (2005e:12007)
  • [15] Charmaine Sia, Hurwitz equivalence in tuples of dihedral groups, dicyclic groups, and semidihedral groups, Electron. J. Combin. 16 (2009), no. 1, Research Paper 95, 17. MR 2529804 (2010i:20041)
  • [16] Helmut Völklein, Moduli spaces for covers of the Riemann sphere, Israel J. Math. 85 (1994), no. 1-3, 407-430. MR 1264353 (95c:14022), https://doi.org/10.1007/BF02758650
  • [17] Helmut Völklein, Groups as Galois groups, An introduction. Cambridge Studies in Advanced Mathematics, vol. 53, Cambridge University Press, Cambridge, 1996. MR 1405612 (98b:12003)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20B25, 20B40, 14H55, 20F36, 14H10

Retrieve articles in all journals with MSC (2010): 20B25, 20B40, 14H55, 20F36, 14H10


Additional Information

Adam James
Affiliation: School of Mathematics, University of Birmingham, Birmingham, B15 2TT, United Kingdom
Email: adamjames87@gmail.com

Kay Magaard
Affiliation: School of Mathematics, University of Birmingham, Birmingham, B15 2TT, United Kingdom
Email: k.magaard@bham.ac.uk

Sergey Shpectorov
Affiliation: School of Mathematics, University of Birmingham, Birmingham, B15 2TT, United Kingdom
Email: S.Shpectorov@bham.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-2014-12185-X
Received by editor(s): October 12, 2012
Received by editor(s) in revised form: February 25, 2013
Published electronically: December 3, 2014
Communicated by: Pham Huu Tiep
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society